Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Nashville, TN

May 17, 20034 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 17, 2003, 1:01 PM CDT for 4 counties in Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 1:01 PM CDT (18:01 UTC)
Expired
May 17, 2003, 2:00 PM CDT
In force
59 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties DeKalb County, TN, Putnam County, TN, Van Buren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 93 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 11:50 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS54 KOHX 171801
SVRBNA
TNC041-141-175-185-171900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1258 PM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN TENNESSEE
  PUTNAM COUNTY IN TENNESSEE
  VAN BUREN COUNTY IN TENNESSEE
  WHITE COUNTY IN TENNESSEE

* UNTIL 200 PM CDT

* AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTH OF SMITHVILLE TO 13
  MILES SOUTH OF SPENCER...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE CITIES OF...
  SPENCER...SMITHVILLE...COOKEVILLE...AND SPARTA

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF
SEVERE THUNDERSTORMS APPROACH YOUR AREA...GO TO A SAFE PLACE.
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

&&

LAT...LON 3593 8590 3552 8554 3612 8511 3630 8553

$$

END/JAO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:00 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 17, 10:00 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CDT SAT MAY 17 2003

A SURFACE LOW LOCATED OVER EASTERN ARKANSAS IS MOVING EAST SOUTHEAST
WITH THE UPPER LOW SITUATED JUST TO THE WEST OVER CENTRAL ARKANSAS.
A WARM FRONT CURLS NORTHEAST FROM THE LOW OVER TENNESSEE AND
KENTUCKY. A COLD FRONT EXTENDS SOUTHWESTWARD FROM THE LOW THROUGH
SOUTHEAST TEXAS.

MODELS PUSH H5 LOW OVER ARKANSAS SOUTHEASTWARD, WITH AVN BREAKING OFF
A LARGE CHUNK AND PUSHING IT NORTHEASTWARD AND THEN KILLING IT OFF.
THE AVN IN THE PROCESS PUSHES EXTENSIVE PRECIP NORTHEASTWARD WITH
1.5-2.25 INCHES PER 6 HRS OF MODEL PRECIP OVER WESTERN TENNESSEE
AND KENTUCKY. IN ANY EVENT RAIN TOTALS FOR THE MIDSTATE WILL INCREASE
OVER THE NEXT 12 HRS. FLASH FLOOD GUIDANCE IS RELATIVELY LOW FOR THE
NORTHEAST COUNTIES. IF SIGNIFICANT PRECIP MOVES INTO THAT AREA...WILL
HAVE TO CONSIDER A FLOOD WATCH.

AREA REMAINS GENERALLY UNSTABLE...ALTHOUGH THE BEST INSTABILITY AND
SHEAR IS TO THE SOUTH OVER AL/MS. MENTION OF STRONG STORMS IN ZONES
WITH POSSIBLE SEVERE IN THE SOUTHERN GROUPS LOOKS GOOD.

NO CHANGES FOR NOW.

.BNA...NONE.

JLM
Hazardous weather outlook, May 17, 5:30 AM CDT, 7 hours 31 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-181030-

HAZARDOUS WEATHER OUTLOOK...CORRECTED DAY
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY. THERE IS A SLIGHT RISK FOR
SEVERE WEATHER THROUGH TONIGHT...MAINLY OVER THE SOUTHERN COUNTIES
OF MIDDLE TENNESSEE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.

SOME THUNDERSTORMS WILL CONTAIN VERY HEAVY DOWNPOURS. LOCALIZED
HEAVY DOWNPOURS WITHIN A SHORT PERIOD OF TIME COULD CAUSE PONDING ON
ROADS AS WELL AS VERY POOR VISIBILITY. MOTORISTS SHOULD SLOW DOWN
AND BE ESPECIALLY CAUTIOUS WHEN ENCOUNTERING HEAVY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL CONTINUE TO BE A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH SUNDAY. SOME STORMS COULD BE STRONG WITH GUSTY
WINDS AND HEAVY DOWNPOURS. FOR MONDAY THROUGH WEDNESDAY...THERE WILL
BE A CHANCE FOR SHOWERS OR THUNDERSTORMS EACH DAY...WIDESPREAD
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE
NEEDED TODAY THROUGH SUNDAY.

13

In the hours before

Local storm report, May 17, 12:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1230 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 AM    LYNCHBURG                 TN   WIND DAMAGE
05/17/03   MOORE                          LAW ENFORCEMENT REPORTED
                                          TREE ON HOUSE ON POLECAT
                                          ROAD

1120 AM    FAYETTEVILLE              TN   WIND DAMAGE
05/17/03   LINCOLN                        LAW ENFORCEMENT REPORTED
                                          TREES DOWN ON HWY 273 AND
                                          PATRICK ROAD

1120 AM    MANCHESTER                TN   WIND DAMAGE
05/17/03   COFFEE                         LAW ENFORCEMENT REPORTED
                                          TREES BLOWN DOWN IN SEVERAL
                                          LOCATIONS AROUND MANCHESTER

JLM
Local storm report, May 17, 12:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT. . . .CORRECTED FOR TIME OF REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1230 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    MANCHESTER                TN   WIND DAMAGE
05/17/03   COFFEE                         LAW ENFORCEMENT REPORTED
                                          TREES BLOWN DOWN IN SEVERAL
                                          LOCATIONS AROUND MANCHESTER

END/JAO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:55 PM CDTSevere Thunderstorm WarningOHXBenton50 min
May 17, 1:30 AM CDTSevere Thunderstorm WarningOHXPerry, Wayne45 min
May 17, 11:00 AM CDTSevere Thunderstorm WarningOHXGiles, Lincoln45 min
May 17, 11:18 AM CDTSevere Thunderstorm WarningOHXRutherford42 min
May 17, 11:28 AM CDTTornado WarningOHXRutherford37 min
May 17, 11:44 AM CDTSevere Thunderstorm WarningOHXWilson46 min
May 17, 11:48 AM CDTSevere Thunderstorm WarningOHXBedford, Moore42 min
May 17, 12:12 PM CDTSevere Thunderstorm WarningOHXCoffee38 min
May 17, 12:23 PM CDTSevere Thunderstorm WarningOHXGrundy47 min
May 17, 12:31 PM CDTSevere Thunderstorm WarningOHXWarren39 min
May 17, 12:35 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale40 min
May 17, 12:51 PM CDTSevere Thunderstorm WarningOHXMacon49 min
May 17, 1:27 PM CDTSevere Thunderstorm WarningOHXCumberland58 min
May 17, 2:20 PM CDTSevere Thunderstorm WarningOHXCumberland25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.